Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 53, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 6, 2008, 5:58 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2008, 5:58 PM MST (00:58 UTC)
- Expired
- Aug 6, 2008, 8:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2068 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 070058 FFWTWC AZC019-070300- /O.NEW.KTWC.FF.W.0053.080807T0058Z-080807T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 558 PM MST WED AUG 6 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 800 PM MST * AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE POTENTIAL FOR FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS THAT EXTEND FROM NEAR COWLIC TO SASABE. RADAR RAINFALL ESTIMATES INDICATE THAT THE HEAVIEST RAIN HAS FALLEN ALONG HIGHWAY 19 BETWEEN SELLS AND THE INTERNATIONAL BORDER. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOPAWA... KUPK...FRESNAL CANYON...COWLIC AND BIG FIELDS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3201 11226 3177 11149 3148 11148 3171 11222 $$
2 follow-up statements
000 WGUS75 KTWC 070139 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 639 PM MST WED AUG 6 2008 AZC019-070300- /O.CON.KTWC.FF.W.0053.000000T0000Z-080807T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 639 PM MST WED AUG 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 628 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS THAT PRODUCED VERY HEAVY RAIN ALONG HIGHWAY 19 SOUTH OF SELLS HAVE BEEN SLOWLY DIMINISHING. HOWEVER...OUTFLOW FROM THESE STORMS TRIGGERED THE DEVELOPMENT OF A SEVERE THUNDERSTORM NORTH OF SELLS. RADAR WAS ESTIMATING THAT RAINFALL AMOUNTS OF GREATER THAN 3 INCHES PER HOUR MAY HAVE FALLEN WITH THE STORMS. THE TOHONO OODHAM NATION DISPATCHER REPORTED THAT A CALL WAS RECEIVED OF A PERSON DRIVING THROUGH A WASH ALONG HIGHWAY 19 AND GETTING THEIR VEHICLE STUCK...AND THAT EMERGENCY PERSONNEL WERE IN ROUTE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAMORI... TOPAWA...SOUTH KOMELIK...KUPK...FRESNAL CANYON...COWLIC...CHOULIC AND BIG FIELDS MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3201 11226 3177 11149 3148 11148 3171 11222 $$
000 WGUS75 KTWC 070252 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 752 PM MST WED AUG 6 2008 AZC019-070301- /O.EXP.KTWC.FF.W.0053.000000T0000Z-080807T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 752 PM MST WED AUG 6 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MST FOR SOUTH CENTRAL PIMA COUNTY... AT 750 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THREAT FOR HEAVY RAIN OVER THE AREA HAD ENDED. THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3201 11226 3177 11149 3148 11148 3171 11222 $$ SMR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:30 PM MST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 6, 2:30 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST WED AUG 6 2008 .SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...LOTS OF ACTION LAST NIGHT WITH WIDESPREAD PRECIPITATION...BUT THIS MORNINGS 12Z KTUS SOUNDING IS NOT QUITE AS WORKED OVER AS WAS SHOWN AFTER OUR LAST EVENT SUNDAY. STARTING TO SHOW A BIT MORE SHEAR WITH EASTERLY COMPONENT TO FLOW KICKING IN AT MOST LEVELS NOW. PRECIPITABLE WATER HAS LOST A BIT...DOWN TO 1.62...AND PROBABLY WILL DRY MORE AS WE SEE DRIER AIR UPSTREAM IN BOTH NEW MEXICO AND CHIHUAHUA PUSHING INTO EASTERN AREAS THIS MORNING. EPZ WAS ACTUALLY JUST UNDER AN INCH. COMBINED WITH SLOWER DEVELOPMENT DUE TO RECOVERING BOUNDARY LAYER ISSUES...EXPECT LESS COVERAGE FOR VALLEY LOCATIONS TODAY BUT THE POTENTIAL FOR SEVERE IS UP A BIT. COULD HAVE SOME POTENTIAL ENERGY TO TAP INTO TONIGHT JUST AFTER SUNSET...COVERAGE SHOULD CREEP BACK TOWARD THE SCATTERED RANGE BEFORE SOME DEBRIS OVERNIGHT. INVERTED TROUGH COMES INTO THE PICTURE BY FRIDAY WITH SECONDARY IMPULSE ROTATING IN FROM THE EAST AHEAD OF THIS THURSDAY NIGHT. RAMP UP AGAIN BY THURSDAY NIGHT (POSSIBLY AS EARLY AS LATE THURSDAY AFTERNOON) CARRYING INTO WHAT WILL PROBABLY BE A STRONG CONVECTIVE WEEKEND WITH PLENTY OF MOISTURE AND FAVORABLE UPPER LEVEL CONDITIONS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 2:35 PM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST WED AUG 6 2008 AZZ019-029>035-070700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 235 PM MST WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THUNDERSTORM COVERAGE WILL NOT BE AS WIDESPREAD AS THURSDAY EVENING...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY THIS EVENING...AND MOVE WEST AT ABOUT 10 TO 15 MPH. SLIGHTLY DRIER AIR HAS MOVED INTO THE REGION...WHICH COMBINED WITH THE SLIGHTLY FASTER STORM MOTIONS...WILL CAUSE A COUPLE OF THESE STORMS TO BECOME SEVERE...WITH HAIL UP TO PENNY SIZE AND WIND GUSTS OF 60 MPH. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE...ALTHOUGH THE FASTER STORM MOTIONS AND THE SLIGHTLY DRIER AIRMASS SHOULD KEEP HEAVY RAINFALL COVERAGE RATHER LIMITED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE WEST FROM TEXAS AND THE GULF OF MEXICO FOR THE NEXT SEVERAL DAYS. THESE DISTURBANCES WILL TEND TO ENHANCE THUNDERSTORM COVERAGE AND INTENSITY STARTING LATE THURSDAY AFTERNOON...AND COULD CAUSE SOME STORMS TO LINGER OR REDEVELOP LATE AT NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 6, 2:17 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG ORACLE 32.62N 110.78W
08/06/2008 PINAL AZ LAW ENFORCEMENT
POWER LINES DOWNED BY HIGH WINDS
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:24 PM MST | Areal Flood Advisory | TWC | Pima | 81 min |
| Aug 6, 5:30 PM MST | Areal Flood Advisory | TWC | Pima | 31 min |
| Aug 6, 5:32 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 58 min |
| Aug 6, 6:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 7, 11:48 AM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 7, 2:12 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Aug 7, 2:19 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 116 min |
| Aug 7, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 7, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 89 min |
| Aug 7, 3:05 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 7, 3:41 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 7, 3:46 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Aug 7, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 7, 4:23 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 7, 4:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 7, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 21 min |
| Aug 7, 4:56 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.